Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Quad Cities, IA

May 17, 2017Jefferson County, Van Buren County, Iowa; Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2017, 5:54 PM CDT for Jefferson County, Van Buren County, Iowa; Scotland County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 5:54 PM CDT (22:54 UTC)
Expired
May 17, 2017, 6:45 PM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Jefferson County, IA, Van Buren County, IA, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 165 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:17 PM CDTHAIL 12 Ese Keosauqua, IAHAIL LASTED FOR A MINUTE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:44 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WUUS53 KDVN 172254
SVRDVN
IAC101-177-MOC199-172345-
/O.NEW.KDVN.SV.W.0072.170517T2254Z-170517T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
554 PM CDT WED MAY 17 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Van Buren County in southeastern Iowa...
  Southeastern Jefferson County in southeastern Iowa...
  Northern Scotland County in northeastern Missouri...

* Until 645 PM CDT

* At 553 PM CDT, a severe thunderstorm was located near Cantril, or 8
  miles north of Memphis, moving northeast at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Memphis, Keosauqua, Birmingham, Milton, Bonaparte, Stockport,
  Cantril, Douds, Bentonsport/Vernon, Leando, Crawford, Mount
  Sterling, Hitt, Glasgow, Morris Park, Mount Zion, Utica, Lake
  Sugema Campground, Round Prairie Park and Scotland County
  Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

A tornado watch remains in effect until 1100 PM CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4060 9223 4060 9218 4082 9218 4096 9172
      4073 9172 4060 9192 4060 9194 4059 9194
      4051 9201 4037 9217 4049 9234
TIME...MOT...LOC 2253Z 217DEG 64KT 4058 9212 

HAIL...1.00IN
WIND...70MPH
 
$$

Brooks
2 follow-up statements
237 
WWUS53 KDVN 172319
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
619 PM CDT WED MAY 17 2017

MOC199-172328-
/O.CAN.KDVN.SV.W.0072.000000T0000Z-170517T2345Z/
Scotland MO-
619 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTLAND COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4082 9211 4096 9172 4073 9172 4060 9192
      4061 9196 4067 9202
TIME...MOT...LOC 2318Z 219DEG 55KT 4081 9182 

$$

IAC101-177-172345-
/O.CON.KDVN.SV.W.0072.000000T0000Z-170517T2345Z/
Van Buren IA-Jefferson IA-
619 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL VAN BUREN AND SOUTHEASTERN JEFFERSON COUNTIES...

At 618 PM CDT, a severe thunderstorm was located near Stockport, or 8
miles northeast of Keosauqua, moving northeast at 65 mph.

HAZARD...70 mph wind gusts and quarter size hail. A tornado remains 
possible in Van Buren County.

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Keosauqua, Birmingham, Bonaparte, Stockport, Bentonsport/Vernon,
Leando, Douds, Mount Sterling, Van Buren County Fairgrounds,
Keosauqua Airport, Glasgow, Morris Park, Mount Zion, Utica, Lake
Sugema Campground, Round Prairie Park, Lacey Keosauqua State Park and
Kilbourn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1100 PM CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4082 9211 4096 9172 4073 9172 4060 9192
      4061 9196 4067 9202
TIME...MOT...LOC 2318Z 219DEG 55KT 4081 9182 

HAIL...1.00IN
WIND...70MPH
 
$$

ERVIN
764 
WWUS53 KDVN 172339
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
639 PM CDT WED MAY 17 2017

IAC101-177-172349-
/O.EXP.KDVN.SV.W.0072.000000T0000Z-170517T2345Z/
Van Buren IA-Jefferson IA-
639 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VAN BUREN AND
SOUTHEASTERN JEFFERSON COUNTIES WILL EXPIRE AT 645 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4082 9211 4096 9172 4073 9172 4060 9192
      4061 9196 4067 9202
TIME...MOT...LOC 2339Z 217DEG 64KT 4108 9155 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:24 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 17, 2:24 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
224 PM CDT Wed May 17 2017

.SYNOPSIS...
Issued at 221 PM CDT Wed May 17 2017

Abbreviated early issuance AFD to get ready for convective event.
Water vapor showing neg tilted upper wave on track acrs southeastern
Neb. After potentail convective severe event this afternoon and
evening, a reprieve with cooler conditions on Thu. Then the next
main upstream large cut-off upper low will roll out to the upper
Midwest for a wet end to the week and start to the weekend.
Generally cooler Sunday into earlier next week, with another wave
digging from the northwest for another precip event toward mid next
week.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 221 PM CDT Wed May 17 2017

Will have to watch for isolated to sctrd elevated storms with
hail potential ahead of the "main show" for the rest of the
afternoon, but the main severe weather event currently gathering
steam/"bubbling" in sfc pressure falls max over the MO RVR
Valley. Strong wing of lift into current mesoanalysis-indicated
already strongly sheared environment in place acrs the local area,
supportive of enhanced severe weather risk acrs the area
especially along and west of the MS RVR. Most of latest run
HiRes/CAM's continue to suggest an arching wing or two of broken
line of supercells, mixed with a few strong convective clusters,
moving rapidly at 50-60 MPH in from the west- southwest mainly
after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT
before the brunt of the activity blows eastward. Again speed of
storms to complicate matters and increase danger aspect. Current
CAPEs of 1000-1500 J/KG acrs the region may increase a bit more
through early evening, while brunt of Cap/EML starts to migrate
eastward. This should be adequate for such strong shear profiles
to work with for all modes of severe weather, with tornadoes and
large hail the prime threats. But lingering concern that limited
CAPE for such strong shear profiles, may actually limit a higher
end severe weather event such as if we had 3000+ CAPEs.

The tornado threat may be limited to the initial incoming line as
long as llvl winds have some type of southeasterly direction
component, but then switch to more hail and damaging winds, as llvl
ambient environmental winds go south-southwest making for a more
uniform vertical profile, but still very high in speed shear.

Some isolated to sctrd showers and storms may linger acrs the
northern half of the CWA after the main line exits off to the east-
northeast through midnight, but then mainly dry into Thu morning or
just some wrap-around showers in the far north as upper level
cyclone pivots acrs northern WI and induces wrap-around.

Thu...after wrap around showers decrease in the north, this day
mainly dry and cooler in between two upper cyclones, with varying
amounts of cloud cover. LLVL baroclinicity aligns and tightens along
and south of the DVN CWA into the evening, with northeast post-
frontal boundary layer winds keeping temps in the 60s to low 70s
acrs much of the area.    ..12..

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 221 PM CDT Wed May 17 2017

Active weather pattern to continue through the period with chances
of rain and thunderstorms through the beginning of the weekend and
then again midweek next week.  Previously discussed issues with
model inconsistency still remains with this package.  This, along
with the threat for severe weather today has led to heavy use of
blended guidance for the long term.  Overall agreement in the large
scale pattern through the period means that the mesoscale details
need to be worked out and thus lead to most of uncertainty
throughout the period.   Gibbs

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1241 PM CDT Wed May 17 2017

Brisk southerly sfc winds gusting over 30 KTS along with passing
mainly VFR clouds will be the main story this afternoon before the
main line of storms is expected to move into the local area from
the southwest later this afternoon and evening. An isolated storm to
wdly sctrd storms, though, is possible over the area ahead of the
main line, thus may keep VCNTY wording although that may be heavy
handed if current RADAR trends remain consistent. Have tried to
time a 1-2 hour window when a passing line of severe storms will
move northeastward through the TAF sites again during late
afternoon into early-mid evening. Then VCNTY for a few hours for
lingering isolated to sctrd storms behind the main line through
mid to late evening, then trend dry from midnight into Thu
morning. Sfc winds veering to the west at 10-20 KTS late tonight
into Thu morning, with cigs lowering to low VFR to MVFR in the main
low pressure storm system's wrap around cloud deck.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Gibbs
AVIATION...12
Hazardous weather outlook, May 17, 3:02 AM CDT, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
302 AM CDT Wed May 17 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
302 AM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Scattered thunderstorms are expected this morning. The main
threats are lightning and hail to penny size.

More widespread thunderstorms are expected this afternoon and
evening. Fast-moving storms could produce damaging winds around 70
mph and tornadoes. A secondary threat is large hail.

A south wind will gust around 40 mph this afternoon. Drivers of
high profile vehicles should use caution.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a risk of thunderstorms late Thursday night through
Saturday evening. It is too early to determine the severe weather
risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected between 2 PM and 10 PM CDT today.

RP Kinney/08

In the hours before

Local storm report, May 17, 5:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             3 NE MUSCATINE          41.46N 91.03W
05/17/2017  M1.00 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

GROSS
Local storm report, May 17, 5:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 S DURANT              41.56N 90.91W
05/17/2017  M1.75 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

TES
Local storm report, May 17, 5:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     NON-TSTM WND DMG 1 E WYANET              41.36N 89.56W
05/17/2017                   BUREAU             IL   TRAINED SPOTTER

            DUST STORM ALONG ROUTE 6 - TRAFFIC BACKED UP DUE TO
            ACCIDENTS

&&

TES
Local storm report, May 17, 5:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     MARENGO                 41.80N 92.07W
05/17/2017                   IOWA               IA   TRAINED SPOTTER

            RELAYED FROM DSM - LARGE TREE DOWN

0542 PM     TSTM WND GST     MARENGO                 41.80N 92.07W
05/17/2017  M60 MPH          IOWA               IA   TRAINED SPOTTER

            RELAYED FROM DSM

&&

TES
Local storm report, May 17, 5:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 S DIXON               41.73N 90.78W
05/17/2017  E1.00 INCH       SCOTT              IA   TRAINED SPOTTER

            MIX OF DIME TO QUARTER SIZE HAIL.

&&
Local storm report, May 17, 5:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HEAVY RAIN       MEMPHIS                 40.46N 92.17W
05/17/2017  E0.50 INCH       SCOTLAND           MO   LAW ENFORCEMENT

            RAIN FELL WITHIN 15 MINUTES - WATER GUSHING OUT OF FIELDS
            IS CAUSING TRAFFIC PROBLEMS

&&

TES

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:23 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Iowa, Johnson, Jones and 3 more37 min
May 17, 8:50 AM CDTSpecial Weather StatementDVNScott25 min
May 17, 3:16 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn43 min
May 17, 3:36 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones, Linn54 min
May 17, 3:38 PM CDTTornado WarningDVNJefferson, Keokuk, Washington52 min
May 17, 3:45 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Van Buren30 min
May 17, 3:49 PM CDTTornado WarningDVNHenry, Jefferson, Van Buren, Washington41 min
May 17, 3:55 PM CDTTornado WarningDVNDes Moines, Henry, Lee, Louisa, Van Buren50 min
May 17, 4:23 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Washington44 min
May 17, 4:40 PM CDTTornado WarningDVNDes Moines, Henry, Louisa, Muscatine50 min
May 17, 5:03 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Keokuk57 min
May 17, 5:24 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Muscatine, Scott30 min
May 17, 5:39 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Keokuk, Van Buren, Washington66 min
May 17, 5:50 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Iowa, Johnson, Linn and 1 more55 min
May 17, 6:01 PM CDTTornado WarningDVNHenry, Jefferson, Lee, Van Buren59 min
May 17, 6:19 PM CDTTornado WarningDVNJohnson, Louisa, Washington41 min
May 17, 6:28 PM CDTFlash Flood WarningDVNJohnson, Linn3 hr
May 17, 6:31 PM CDTSevere Thunderstorm WarningDVNBuchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 5 more59 min
May 17, 6:32 PM CDTTornado Warning Tornado observedDVNDelaware, Dubuque, Jones, Linn43 min
May 17, 6:38 PM CDTSevere Thunderstorm WarningDVNHenry, Louisa, Muscatine, Washington52 min
May 17, 6:48 PM CDTTornado WarningDVNCedar, Johnson, Muscatine42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.